Ohio, 2011

Hail and Damaging Winds in Ohio, November 14, 2011

November 14, 2011 · NWS CLE · 24 events in 8 counties and zones

A warm front lifted north across northern Ohio during the afternoon and early evening hours of November 14th. Showers and thunderstorms developed in response to this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across northern Ohio during the afternoon and early evening hours of November 14th. Showers and thunderstorms developed in response to this front. A few of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 14, 3:25 PM EST, 33 minutes earlier.

Area forecast discussion, Nov 14, 3:25 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
325 PM EST MON NOV 14 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT. A FEW TROFS OR
COLD FRONTS WILL MOVE ACROSS THE REGION TUESDAY INTO WEDNESDAY
WITH HIGH PRESSURE BUILDING IN FOR THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS
EVENING. A VERY GOOD THREAT OF SEVERE WEATHER WITH WIND...HAIL AND
SOME TORNADOES. PLENTY OF SHEAR. AT THIS TIME IT LOOKS TO BE
ORGANIZING INTO MORE OF A LINE...WIND COULD BE THE MAIN CULPRIT.
WITH IT QUICK MOVEMENT RAINFALL SHOULD NOT BE A REAL BIG ISSUE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
IT IS A TOUGH FORECAST FOR TUESDAY THROUGH WEDNESDAY WITH
FRONTS/TROF MOVING THROUGH AT TIMES. RIDGE BUILDS FOR TUESDAY
MORNING AND THEN A TROF MOVE THROUGH TUESDAY AFTERNOON AND EVENING.
MORE RIDGING FOR WEDNESDAY EVEN WITH COLD AIR MOVING IN AT 850 MB.
LATE WEDNESDAY NIGHT AND INTO THURSDAY THE MOISTURE GET BETTER AND
WITH THE LAKE AND 850 MB TEMPERATURE DIFFERENCE NEAR 19C. THUNDER
MAY BE POSSIBLE AS PLENTY OF COLD AIR AT 500 MB. AT THIS TIME WILL
NOT MENTION THUNDER. HIGH PRESSURE THEN BUILDS IN FOR FRIDAY AND
FRIDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE EXTENDED SECTION WILL START WITH HIGH PRESSURE OVER MUCH OF THE
FORECAST AREA. THE HIGH PRESSURE CENTER WILL PUSH EAST AS A STORM
SYSTEM DEVELOPS OVER THE UPPER MISSISSIPPI VALLEY.  WARM AIR
ADVECTION IN ADVANCE OF THIS SYSTEM MAY BRING SCATTERED SHOWERS OVER
THE AREA SATURDAY AND SATURDAY NIGHT. THE COLD FRONT ASSOCIATED WITH
THE LOW PRESSURE SYSTEM WILL SWEEP THROUGH THE REGION SUNDAY BRINGING
WIDESPREAD SHOWERS TO THE REGION.  THE 12Z RUN OF THE GFS SHOWS THE
FRONT STALLING AROUND THE OHIO RIVER SUNDAY NIGHT RETURNING AS A
WARM FRONT MONDAY INTO TUESDAY.  I WILL KEEP CHC POPS OVER THE
EXTENDED PERIOD AS MOVEMENT AND TIMING OF THESE SYSTEMS WILL BE
DIFFICULT.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
WARM FRONT LIFTING NORTH AND SHOWERS ARE LIFTING NORTH WITH IT.
FOR A FEW HOURS THIS AFTERNOON...AREA SHOULD HAVE VFR TO MVFR
CEILINGS WITH WINDS BEGINNING TO GUST TO UPWARDS OF 30 KNOTS FROM
THE SOUTH. SURFACE LOW MOVING FROM CENTRAL IL TO NW OH QUICKLY
TODAY. NEW SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS IND AND MOVE
EASTWARD INTO NRN OHIO LATER THIS AFTERNOON AND EVENING. POTENTIAL
FOR THESE STORMS TO BE SEVERE. IFR WITHIN TS AND THEN ALSO WHEN
THE FRONT SLIPS THROUGH THIS EVENING. SOUTHERN LOCATIONS WILL
LIKELY RETAIN THE IFR UNTIL TUESDAY MORNING...OTHERS MAY SEE
IMPROVEMENT. WEAK HIGH PRESSURE FOR TUESDAY.

.OUTLOOK...AREAS OF NON VFR POSSIBLE TUESDAY NIGHT ACROSS THE
SOUTHEAST...AND THEN AGAIN WEDNESDAY NIGHT INTO THURSDAY ACROSS
NE OH/NW PA.

&&

.MARINE...
THE 12Z RUN OF THE MODELS CONTINUE TO SHOW A WIND MAX MOVING AHEAD
OF THE LOW PRESSURE CENTER AS IT PUSHES THROUGH THE GREAT LAKES
REGION THIS EVENING. SOUTHWEST WINDS AROUND 25 KNOTS ARE POSSIBLE
THIS EVENING SO I WILL KEEP SMALL CRAFT ADVISORY UNTIL 06Z.  WINDS
WILL DECREASE AFTER MIDNIGHT.  SOUTHWEST FLOW WILL CONTINUE THROUGH
TUESDAY NIGHT UNTIL ANOTHER COLD FRONT MOVES ACROSS THE LAKE
WEDNESDAY MORNING BRINGING A NORTHWEST SHIFT TO THE WINDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EST TUESDAY FOR LEZ142>149.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...GARNET
AVIATION...OUDEMAN
MARINE...GARNET
Hazardous weather outlook, Nov 14, 3:48 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EST MON NOV 14 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-152100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
348 PM EST MON NOV 14 2011

...TORNADO WATCH 880 IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

AHEAD OF THE THUNDERSTORMS WINDS MAY GUST UP TO 40 MPH THIS EVENING.

LOCALLY HEAVY RAIN IS ALSO POSSIBLE WHICH MAY CAUSE SOME FLOODING
OF ROADS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>149-162>169-152100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
348 PM EST MON NOV 14 2011

...TORNADO WATCH 880 IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-152100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
348 PM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 14, 2:17 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
217 PM EST MON NOV 14 2011

OHZ012-014-089-141945-
ASHTABULA INLAND-ASHTABULA LAKESHORE-LAKE-
217 PM EST MON NOV 14 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN LAKE AND NORTHERN
ASHTABULA COUNTIES UNTIL 245 PM EST...

AT 211 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GENEVA...OR 10 MILES WEST OF ASHTABULA...
MOVING EAST AT 60 MPH.

SMALL HAIL UP TO THE SIZE OF DIMES AND GUSTY WINDS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ASHTABULA
  NORTH KINGSVILLE
  CONNEAUT.

THE TOWNS OF GENEVA-ON-THE-LAKE AND EDGEWOOD ARE ALSO IN THE PATH OF
THIS STORM.

OUDEMAN
Special weather statement, Nov 14, 2:43 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
243 PM EST MON NOV 14 2011

PAZ001-002-142030-
NORTHERN ERIE-SOUTHERN ERIE-
243 PM EST MON NOV 14 2011

...SPECIAL WEATHER STATEMENT FOR ERIE COUNTY UNTIL 330 PM EST...

AT 238 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBION...OR 19 MILES EAST OF
ASHTABULA...MOVING EAST AT 70 MPH. WIND GUSTS TO 40 MPH...SMALL HAIL
AND SOME LOCALLY HEAVY RAIN COULD OCCUR. SOME LOCATIONS COULD
RECEIVE UP TO AN INCH OF RAIN IN A SHORT TIME CAUSING SOME PONDING
OF WATER ON ROADS. MOTORISTS WILL HAVE TO USE CAUTION IF THEY
ENCOUNTER HIGH WATER.

KIELTYKA

The radar

The Detroit radar (KDTX), 138 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

16 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
November 14, 3:58 PM EST
Where
Wood County, Haskins
Measured
1.5 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.470, -83.720

Quarter to ping pong sized hail was observed. A few vehicles were damaged.

Hail, Wood

When
November 14, 3:58 PM EST
Where
Wood County, Haskins
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -83.720

Quarter sized hail was reported.

Thunderstorm Wind, Lucas

When
November 14, 4:00 PM EST
Where
Lucas County, 2.15 mi ENE of Whitehouse
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.537, -83.785

Thunderstorm winds downed a tree along Eber Road.

Hail, Lucas

When
November 14, 4:00 PM EST
Where
Lucas County, Maumee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -83.650

Penny sized hail was observed.

Hail, Wood

When
November 14, 4:10 PM EST
Where
Wood County, Perrysburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -83.630

Penny sized hail was observed.

Hail, Cuyahoga

When
November 14, 5:26 PM EST
Where
Cuyahoga County, Bay Vlg
Measured
0.88 in hail
Reported by
Public
Coordinates
41.480, -81.900

Nickel sized hail was observed.

Thunderstorm Wind, Cuyahoga

When
November 14, 5:50 PM EST
Where
Cuyahoga County, Westlake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.450, -81.920

Thunderstorm winds downed a large tree limb.

Thunderstorm Wind, Cuyahoga

When
November 14, 5:51 PM EST
Where
Cuyahoga County, 1.14 mi SE of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.460, -81.833

Thunderstorm winds downed a large tree limb.

Hail, Crawford

When
November 14, 6:00 PM EST
Where
Crawford County, Galion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.730, -82.780

Nickel sized hail was observed.

Hail, Marion

When
November 14, 6:25 PM EST
Where
Marion County, La Rue
Measured
1.75 in hail
Property damage
$50,000
Reported by
Post Office
Coordinates
40.580, -83.320

Hail the size of golf balls was observed. Several vehicles were damaged by the hail.

Hail, Marion

When
November 14, 6:35 PM EST
Where
Marion County, Morral
Measured
0.75 in hail
Reported by
Public
Coordinates
40.680, -83.220

Penny sized hail was observed.

Hail, Summit

When
November 14, 6:35 PM EST
Where
Summit County, Cuyahoga Falls
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.130, -81.480

Penny sized hail was observed.

Thunderstorm Wind, Portage

When
November 14, 6:53 PM EST
Where
Portage County, Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.150, -81.350

Thunderstorm winds downed several large tree limbs.

Hail, Summit

When
November 14, 6:55 PM EST
Where
Summit County, Stow
Measured
0.75 in hail
Reported by
Public
Coordinates
41.170, -81.430

Penny sized hail was observed.

Hail, Trumbull

When
November 14, 7:10 PM EST
Where
Trumbull County, Newton Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.180, -80.980

Nickel sized hail was observed.

Hail, Trumbull

When
November 14, 7:14 PM EST
Where
Trumbull County, Newton Falls
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -80.980

Quarter sized hail was observed.

Thunderstorm Wind, Trumbull

When
November 14, 7:14 PM EST
Where
Trumbull County, Newton Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.180, -80.980

Thunderstorm winds downed a couple of trees.

Thunderstorm Wind, Trumbull

When
November 14, 7:15 PM EST
Where
Trumbull County, Niles
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.180, -80.770

Thunderstorm winds downed a couple of tree limbs.

Hail, Trumbull

When
November 14, 7:20 PM EST
Where
Trumbull County, Warren
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -80.820

Quarter sized hail was observed.

Hail, Trumbull

When
November 14, 7:20 PM EST
Where
Trumbull County, Mineral Ridge
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.130, -80.770

Quarter sized hail was observed.

Hail, Trumbull

When
November 14, 7:25 PM EST
Where
Trumbull County, Hubbard
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -80.570

Penny to quarter sized hail was observed.

Thunderstorm Wind, Trumbull

When
November 14, 7:25 PM EST
Where
Trumbull County, Hubbard
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.150, -80.570

Thunderstorm winds downed a couple large tree limbs.

Thunderstorm Wind, Trumbull

When
November 14, 7:35 PM EST
Where
Trumbull County, Hubbard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.150, -80.570

Thunderstorm winds downed a tree.

Hail, Trumbull

When
November 14, 7:45 PM EST
Where
Trumbull County, Lordstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -80.850

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353301, 353314, 353313, 353435, 353312, 353436, 353448, 353316, 353319, 353447, 353317, 353434, 353318, 353439, 353445, 353437, 353438, 353442, 353440, 353441, 353443, 353444, 353450, 353449.